Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 123, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 17, 1997, 4:25 AM CDT for 4 counties in Minnesota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 1997, 4:25 AM CDT (09:25 UTC)
- Expired
- Jul 17, 1997, 5:25 AM CDT
- In force
- 60 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Fillmore County, MN, Mower County, MN, Olmsted County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 85 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:30 AM CDT | Thunderstorm Wind 52 | Austin, MN | |
| Jul 17, 4:36 AM CDT | Thunderstorm Wind 52 | Winona Muni Arpt, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 17, 1:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2132 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1981 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 170926 RRA
SVRLSE
MNC045-099-109-169-171025-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
425 AM CDT THU JUL 17 1997
* SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN OLMSTED COUNTY - SOUTHEASTERN MINNESOTA
WINONA COUNTY - SOUTHEASTERN MINNESOTA
MOWER COUNTY - SOUTHEASTERN MINNESOTA
FILLMORE COUNTY - SOUTHEASTERN MINNESOTA
* UNTIL 525 AM CDT
* SOME LOCATIONS AFFECTED
AUSTIN
SPRING VALLEY
WINONA
* AT 425 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM 20 MILES NORTHEAST OF WINONA TO 25
MILES SOUTHWEST OF ROCHESTER. THIS LINE OF STORMS WAS MOVING
SOUTHEAST AT 35 MPH.h
* THESE STORMS WILL BE NEAR GRAND MEADOW AND UTICA BY 435 AM.
THE MAIN THREAT FROM THESE STORMS IS DAMAGING WINDS. DO NOT GO
OUTDOORS.
RIECK/THOMPSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 AM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 17, 2:15 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 215 AM CDT THU JUL 17 1997 FORECAST PROBLEMS THROUGH TODAY...THUNDERSTORM CHANCES AND INTENSITY. IN SEVERE WEATHER MODE EARLY THIS MORNING. AT 07Z...A SURFACE TROUGH/CONVERGENCE BOUNDARY WAS LOCATED FROM NEAR KDLL TO SOUTH OF KEAU TO NEAR KMSP WEST TO SD. STRONG TO SEVERE CONVECTION WAS FIRING ALONG THIS BOUNDARY FROM SOUTHWEST OF KEAU TO THE SD LINE. CONVECTION WAS DEVELOPING SOUTHEAST INTO A RATHER UNSTABLE AIRMASS...ESPECIALLY FOR THIS TIME OF NIGHT...WITH LI/S OF -6 TO -10 AND CAPES OF 3000-4500 J/KG OVER AND WEST OF THE FORECAST AREA. APPEARS A RATHER SIZABLE MCS WITH POTENTIAL OF DAMAGING WINDS AND HAIL WILL PUSH INTO THE FORECAST AREA FOR THE REST OF THE NIGHT. 00Z MODELS CONTINUE TO POOL ABUNDANT LOW LEVEL MOISTURE ALONG A SURFACE TROUGH/CONVERGENCE BOUNDARY ACROSS SOUTHERN MN/NORTHERN IA INTO CENTRAL WI...WITH THE AIRMASS REMAINING RATHER UNSTABLE OVERNIGHT AND BECOMING VERY UNSTABLE AGAIN BY THIS AFTERNOON. NUMEROUS OUTFLOW BOUNDARIES FROM TONIGHTS CONVECTION WILL BE IN THE AREA TO FOCUS SURFACE CONVERGENCE AND INITIATE CONVECTION LATER TODAY. 00Z NGM-FWC/AVN-FAN TEMPERATURES FOR TODAY IN THE BALLPARK...ANOTHER SULTRY DAY IN STORE IF COVECTIVE DEBRIS CLOUDS CLEAR OUT FOR A PERIOD OF SUNSHINE. AIRMASS WILL BE STABLIZED FOR THE PART OF THE DAY BY TONIGHTS CONVECTION...BUT REMAINING OUTFLOW BOUNDARIES SHOULD GET THUNDERSTORMS GOING DURING THE MID TO LATE AFTERNOON HOURS. GENERALLY RAISED POPS OVER FWC/FAN NUMBERS. RRS
In the hours before
Special weather statement, Jul 16, 10:41 PM CDT, 5 hours 44 minutes before
WIZ044-170445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1041 PM CDT WED JUL 16 1997 ...SEVERE THUNDERSTORM WARNING CANCELLED FOR ADAMS COUNTY... AT 1040 PM CDT RADAR AT LA CROSSE INDICATED THAT THE STORM OVER SOUTHERN ADAMS COUNTY HAD WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. BRIEF HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM UNTIL IT EXITS THE COUNTY AROUND MIDNIGHT. TMS
Special weather statement, Jul 16, 10:44 PM CDT, 5 hours 41 minutes before
WIZ044-170445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1041 PM CDT WED JUL 16 1997 ...SEVERE THUNDERSTORM WARNING CANCELLED FOR ADAMS COUNTY... AT 1040 PM CDT RADAR AT LA CROSpSE INDICATED THAT THE STORM OVER SOUTHERN ADAMS COUNTY HAD WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. BRIEF HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM UNTIL IT EXITS THE COUNTY AROUND MIDNIGHT. TMS
Local storm report, Jul 16, 10:49 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1049 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM 3 W GRAND MARSH WI FLOODING
07/16/97 ADAMS THIGH HIGH WATER ACROSS
COUNTY E
DBSpecial weather statement, Jul 16, 11:00 PM CDT, 5 hours 25 minutes before
WIZ043-044-170500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1100 PM CDT WED JUL 16 1997 ...THE TORNADO WATCH FOR ADAMS AND JUNEAU COUTNIES HAS EXPIRED AS OF 1100 PM... RADAR INDICATES THAT THE SEVERE STORMS HAVE MOVED OUT THE AREA AND SEVERE WEATHER IS NO LONGER EXPECTED. TMS
Special weather statement, Jul 17, 4:20 AM CDT, 5 minutes before
WIZ041-042-053-171010- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 421 AM CDT THU JUL 17 1997 ...INTENSE THUNDERSTORMS REMAIN OVER THE AREA... AT 415 AM...INTENSE THUNDERSTORMS COVERED MUCH OF LA CROSSE COUNTY AND WESTERN PARTS OF MONROE COUNTY. THESE STORMS HAVE PRODUCED VERY HEAVY RAINFALL...WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING. THESE STORMS WILL CONTINUE TO SLOWLY MOVE SOUTHEAST AND EFFECT AREAS EAST AND SOUTH OJF THE CITY OF LA CROSSE. OTHER THUNDERSTORMS ARE MOVING INTO THE REGION FROM SOUTHEAST MINNESOTA AND MAY BRING ADDITIONAL SEVERE WEATHER THROUGH 7AM. REMEMBER...A WATCH REMAINS IN EFFECT FOR ALL OF WESTERN WISCONSIN. SHEA
Special weather statement, Jul 17, 4:21 AM CDT, 4 minutes before
WIZ041-042-053-171010- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 421 AM CDT THU JUL 17 1997 ...INTENSE THUNDERSTORMS REMAIN OVER THE AREA... AT 415 AM...INTENSE THUNDERSTORMS COVERED MUCH OF LA CROSSE COUNTY AND WESTERN PARTS OF MONROE COUNTY. THESE STORMS HAVE PRODUCED VERY HEAVY RAINFALL...WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING. THESE STORMS WILL CONTINUE TO SLOWLY MOVE SOUTHEAST AND EFFECT AREAS EAST AND SOUTH OF THE CITY OF LA CROSSE. OTHER THUNDERSTORMS ARE MOVING INTO THE REGION FROM SOUTHEAST MINNESOTA AND MAY BRING ADDITIONAL SEVERE WEATHER THROUGH 7AM. REMEMBER...A WATCH REMAINS IN EFFECT FOR ALL OF WESTERN WISCONSIN. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:09 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 61 min |
| Jul 17, 2:08 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 62 min |
| Jul 17, 3:20 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 55 min |
| Jul 17, 3:20 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 55 min |
| Jul 17, 4:45 AM CDT | Severe Thunderstorm Warning | ARX | Houston | 45 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.